Topiramate

Hi

I posted once before about my daughter who has a headache 24 hours a day every day. The doc put her on propranolol 2 tabs a day, these didn't work so after a lot of pleading he sent her for a mri which came back clear he has now started her on topiramate as well as the propranolol. she takes 1 tab a day and in a weeks time she increases to 2 tabs. she is already suffering with side effects, finding she cant taste certain things. I wondered if anyone could help regarding the amount she would have to take for them to have an effect as so far they are not working. shes only 18 and its having a huge impact on her life and I just want to be able to help her somehow.

9 Replies

oldestnewest
  • HI, I am in the same situation as your daughter: I am 20 and have headaches 24 hours every day. I have also had an MRI and CT which came back clean. I am now only on propanalol 3 times a day, although have also been on topiramate with propanalol for a few months. In that time, I did not see any difference in my headaches, although I had less interest in food, and stuck to a very plain, beige diet. Most anti-headache tablets take about 2 months too work, (I've been on propanalol for 5 months now and topiramate for 2 of these) and I didn't feel it helped so went back to just propanalol - although this isnt helping much anymore either. If the side effects progress within 2 months, I would talk to your daughters doctor, and see other tablets that could help instead, that may not affect your daughter.

  • I am very sorry to hear about your daughter. As you say, it has such a dramatic effect on one's life. It sounds desperately unhelpful, but often what you need is time. Time for the drugs to work or to try another drug. (All of them have side effects, but these are very different from one person to another. I think as long as the side effects are less disturbing than the migraines, one just has to live with them. Not nice, but realistic)

    Alternative therapies can also provide some relief: I've found both acupuncture and physiotherapy on my neck to reduce symptoms. I also now meditate every day to deal with the chronic pain. It helps reduce the stress resulting from illness and help maintain sanity!

  • There is a place called The National migraine Centre in London , I think you can self refer . As your daughter is so young and so badly affected I wonder if a specialist centre might be an idea ( not trying to undermine the GP but they are up to date with all the latest treatments ) might be worth a try , they have a website .

  • Taken in sufficient quantities, Topirimate can help prevent migraine. Many people however suffer such serious side effects that they stop taking it. I was on the drug for five years during which my headaches were under control (I now get them most days). I stopped taking Topirimate after the fifth kidney stone and long term changes to my mood and cognitive powers. The worst side-effect was an inability to concentrate on any intellectually demanding task. I have met several patients who said the drug took away their personality. Doctors prescribe it because they are desperate to help but I would urge you to try something else. Botox looks the most promising alternative for people with serious migraine problems.

  • hi

    thanks for all your replies. I find the side effects of this topirmate quite frightening and it isn't really what I would want for her. we due to go back to the gp in a fortnight so I will see what she is like on two tabs a day t if there is no improvement and the side effects are bad I will insist she is taken off it and a referral to a specialist is needed

    I just wish we could hurry up and find something that works for her sake

  • Dear Frankie,

    I would be really careful with the topirimate, especially for such a young person. I suffered devastating mood changes and depression and weight loss during the two years I took them. For a young girl, suffering those effects could be really quite terrible and as a mother, I would really worry about this.

    The effect of the headaches though also sounds terrible. Poor you and her. I think the National Migraine Centre is a really really good idea. You can ring them on: 0207 251 3322 and they will make an appointment.

    I really wish you the best of luck.

    Becky

  • Hi Frankie!

    I'm truly sorry to hear about your daughter. I hope you find something that works for her soon!

    I'm 21 years old in university and had a MRI that came back clear - it's really frustrating how much migraine can affect a person's work and social life.

    I used to have Topiramate (50mg twice daily) and it took me 2-3 months to see any benefit from the tablets. I came off them after 6 months due to bad side-effects. I'm now on Zonisamide.

    If you can see a specialist it can be very useful. They can outline medication recommendations and substitutes should they not work. They can also highlight lifestyle issues that could commonly trigger an attack that you may not be aware of: I was quite surprised with one or two facts.

    Good luck finding something! All the best.

  • hi Mimzlianne

    thanks for your reply we will be starting to take two tabs a day from next week and I hope they work without too many side effects. Its so frustrating she comes home from work in agony and collapses into bed I can not even get her to eat at the moment. She also goes to college but they have been pretty reasonable and said she can work from home which is good unlike her employer who is getting shirty about the time she has off. Some people have no idea what its like and scoff " well its just a headache whats the problem" mmm really if they only knew. Anyway hope the meds will work and if not I guess we try something else but I will get in contact with the Migrane trust as its only just down the road from me. All the best to you x

  • You should insist that your daughter is seen by a neurologist or referred to a Migraine Clinic. I have a combination of headaches I take Verapamil and Amitryptilline as a preventative therapy and a Tryptan as soon as a headache starts which works most of the time.

    I was prescribed Topiramate but had to stop it after 2 weeks as it made me feel very weird and I nearly crashed my car.

You may also like...